Texas, 2002

Damaging Wind in Texas, August 27, 2002

August 27, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 27, 6:13 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 6:13 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 AM CDT TUE AUG 27 2002

SENT OUT AN UPDATE SHORTLY BEFORE SEVEN FOR SEVERE
THUNDERSTORM WATCH FOR EAST TEXAS...MCS CONTINUES TO
ROLL SOUTHEAST INSTEAD OF DROPPING SOUTH. THE LINE
IS WEAKENING SOME...HOWEVER WINDS IN EXCESS OF 60 MPH
HAVE OCCURRED WITH THE LINE OVER NIGHT.

IV

PREV NUMBERS...

SHV 96/71/96/70 1111
MLU 93/68/93/68 0000
TXK 95/70/95/69 1111
TYR 95/73/96/72 2111
LFK 96/72/96/70 2222

.SHV...NONE.

In the hours before

Local storm report, Aug 27, 8:25 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 AM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0840 AM    QUITMAN                   TX   WIND DAMAGE
08/27/02   WOOD                           TREES AND POWER LINES
                                          DOWNED.  REPORT FROM
                                          SHERIFF OFFICE.

0843 AM    MOUNT VERNON              TX   WIND DAMAGE
08/27/02   FRANKLIN                       TREES AND POWER LINES
                                          DOWNED ALONG TX
                                          37...COUNTY ROAD 500...FM
                                          3357...TX 115.  REPORT
                                          FROM SHERIFF OFFICE.

VIII.
Local storm report, Aug 27, 8:40 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0925 AM    WHITE OAK                 TX   WIND DAMAGE
08/27/02   GREGG                          TREES DOWNED ON TWO HOMES.
                                          REPORT RELAYED FROM GREGG
                                          COUNTY SPOTTER FROM WHITE
                                          OAK POLICE DEPARTMENT.

VIII.
Local storm report, Aug 27, 8:57 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 AM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0930 AM    KILGORE                   TX   WIND DAMAGE
08/27/02   GREGG                          POWER LINES DOWNED ACROSS
                                          TX 135 AND TX 31.  REPORT
                                          RELAYED FROM GREGG COUNTY
                                          SPOTTERS VIA KILGORE
                                          POLICE DEPARTMENT.

0930 AM    KILGORE                   TX   WIND DAMAGE
08/27/02   GREGG                          TREES DOWNED NEAR
                                          US 259 JUST NORTH OF TOWN.
                                          REPORT RELAYED FROM GREGG
                                          COUNTY SPOTTERS VIA KILGORE
                                          POLICE DEPARTMENT.

VIII.
Local storm report, Aug 27, 9:05 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0935 AM    GILMER                    TX   WIND DAMAGE
08/27/02   UPSHUR                         TREES AND POWER LINES
                                          DOWNED NEAR US 271 JUST
                                          NORTH OF TOWN AND ALSO
                                          AT TX 2088 AND COUGAR
                                          ROAD.  REPORT FROM
                                          SHERIFFS OFFICE.

VIII.
Local storm report, Aug 27, 9:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0840 AM    LINDALE                   TX   WIND DAMAGE
08/27/02   SMITH                          POWER POLE WITH ITS TWO
                                          POWER LINES DOWNED AT I-20
                                          AND US 69.  REPORT FROM
                                          SHERIFFS OFFICE.

VIII.
Special weather statement, Aug 27, 9:30 AM CST, 20 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT TUE AUG 27 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS UNTIL MIDDAY FOR EAST
TEXAS AND EXTREME WEST CENTRAL LOUISIANA.

A SEVERE THUNDERSTORM COMPLEX...WHICH HAS PRODUCED WIDESPREAD WIND
DAMAGE...WILL MOVE SOUTHEASTWARD THROUGH EAST TEXAS AND FAR WESTERN
LOUISIANA THIS MORNING AND EARLY AFTERNOON. THE BRUNT OF THE
ACTIVITY WILL MOVE THROUGH NACOGDOCHES AND LUFKIN...AND THE TOLEDO
BEND AREA...THROUGH MIDDAY. THIS COMPLEX HAS PRODUCED AN OUTFLOW
BOUNDARY WHICH WILL MOVE EASTWARD AND SOUTHEASTWARD INTO LOUISIANA.
THIS BOUNDARY MAY TRIGGER ADDITIONAL CONVECTION THIS AFTERNOON AND
EVENING ACROSS LOUISIANA. LATER TONIGHT...AS OUR UPPER LEVEL
NORTHWEST FLOW CONTINUES...THERE REMAINS A POSSIBILITY OF ANOTHER
THUNDERSTORM COMPLEX COMING INTO THE AREA FROM NORTHERN OKLAHOMA
DURING WEDNESDAY MORNING...BUT AT THIS TIME THERE IS HOPE THAT SUCH
A SYSTEM WILL PASS TO OUR WEST.

ACTIVATION OF EMERGENCY MANAGERS...SEVERE THUNDERSTORM SPOTTERS...AND
SKYWARN NETWORKS...IS REQUESTED FOR EAST TEXAS AND EXTREME WEST
CENTRAL LOUISIANA UNTIL EARLY THIS AFTERNOON.

The radar

The Shreveport radar (KSHV), 81 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 27, 9:50 AM CST
Where
Shelby County, Center
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -94.183

Numerous large trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311713.